CNN reported that Joanie Knight and Brenda Allen have strong warnings for anyone considering drugs like Ozempic or Wegovy, which have gained popularity for their significant weight loss benefits. Knight, a 37-year-old from Angie, Louisiana, regrets ever using the medication, stating that it made her life miserable, causing financial strain, stress, and disruptions to her family life.
Similarly, Allen, 42, from Dallas, had a challenging experience with Wegovy, leading to frequent vomiting and dehydration even after discontinuing the medication for almost a year. Emily Wright, a 38-year-old teacher from Toronto, lost 80 pounds in one year using Ozempic but developed severe vomiting, leading to a leave of absence from her job. Knight and Wright both received a diagnosis of severe gastroparesis, or stomach paralysis, which their doctors suspect may be linked to the medication they were taking.
Ozempic and Wegovy belong to the same drug class, utilizing the medication semaglutide. These drugs mimic GLP-1, a hormone naturally produced by the body, which helps slow down the passage of food through the stomach, leading to a feeling of fullness for a longer time. However, an excessive slowdown in the stomach can cause issues like gastroparesis.
There has been an increase in cases of stomach paralysis linked to these drugs as their popularity soared. The US Food and Drug Administration (FDA) has received reports of people experiencing stomach paralysis that did not resolve even after discontinuation of the drug. The American Society of Anesthesiologists has also warned about the increased risk of regurgitation during surgery for patients on these medications.
While severe and unrelenting cases of gastroparesis are believed to be rare, doctors believe that these drugs may unmask or worsen an existing slow stomach condition, with some patients having a silent condition called delayed gastric emptying.
Novo Nordisk, the manufacturer of Ozempic and Wegovy, defended the drugs, stating that they have been extensively studied in real-world settings and clinical trials. They acknowledged that gastrointestinal (GI) events are well-known side effects of the GLP-1 class, which includes nausea, vomiting, and delayed gastric emptying. However, there is no specific warning on the labels about the possibility of gastroparesis.
Researcher Dr. Michael Camilleri conducted a study on liraglutide, one of the first GLP-1 agonists, and found that it significantly slowed down digestion, leading to weight loss. Some patients may experience a delay in gastric emptying, which can potentially trigger full-blown gastroparesis in certain cases.
Joanie Knight’s experience with Ozempic involved violent vomiting after eating on her birthday in 2021. Despite eating very little due to the drug, her stomach was full of food when examined by a gastroenterologist. She was diagnosed with severe gastroparesis.
Emily Wright also had a similar experience with Ozempic, but she was diagnosed with gastroparesis after multiple tests and hospitalization for dehydration related to her frequent vomiting. Although both Knight and Wright experienced some relief after stopping the medication, their stomach issues persisted.
Gastroparesis can have various causes, including diabetes, and many people take these drugs to manage diabetes-related complications. Some patients may have an underlying slow gastric emptying condition without knowing it, and starting GLP-1 agonists might trigger severe gastroparesis.
Medical professionals emphasize that patients should be aware of side effects and seek evaluation if they experience persistent vomiting or nausea while on these medications. The FDA has not issued contraindications for these drugs in patients with gastroparesis, as the benefits for diabetes and weight management may still outweigh the risks in some cases.
There are concerns among anesthesiologists regarding the hazards of stomach paralysis during surgery, as patients may not be aware of the issue or may not disclose taking weight loss drugs. Studies on the delay in stomach emptying caused by GLP-1 agonists are limited, and further research is needed to understand this complication better.
Joanie Knight underwent stomach bypass surgery, which helped her manage severe gastroparesis and allowed her to eat certain foods again. Emily Wright is hopeful that her condition will improve with time and medications. As cases like Knight’s and Wright’s emerge, patients and doctors need to carefully consider the risks and benefits of using these weight loss medications.